Title: A new estimation method for Weibull-type tails based on the mean excess function
Authors: Dierckx, Goedele ×
Beirlant, Jan
De Waal, D
Guillou, A #
Issue Date: Jun-2009
Publisher: Elsevier
Series Title: Journal of Statistical Planning and Inference vol:139 issue:6 pages:1905-1920
Abstract: Studying the right tail of a distribution, one can classify the distributions into three classes based on the extreme value index gamma. The class gamma > 0 corresponds to Pareto-type or heavy tailed distributions, while gamma < 0 indicates that the underlying distribution has a finite endpoint. The Weibull-type distributions form an important subgroup within the Gumbel class with gamma = 0. The tail behaviour can then be specified using the Weibull tail index. Classical estimators of this index show severe bias. In this paper we present a new estimation approach based on the mean excess function, which exhibits improved bias and mean squared error. The asserted properties are supported by Simulation experiments and asymptotic results. Illustrations with real life data sets are provided. (c) 2008 Elsevier B.V. All rights reserved.
ISSN: 0378-3758
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Statistics Section
Faculty of Economics and Business (FEB) - miscellaneous
Research Centre for Mathematical Economics, Econometrics and Statistics, Campus Brussels (-)
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy


All items in Lirias are protected by copyright, with all rights reserved.

© Web of science